Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 24, NWS Wakefield, VA

August 11, 2000City of Norfolk, City of Portsmouth, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 11, 2000, 4:02 PM EDT for City of Norfolk, City of Portsmouth, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2000, 4:02 PM EDT (20:02 UTC)
Expired
Aug 11, 2000, 5:00 PM EDT
In force
58 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Portsmouth, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 112005
FFWAKQ
VAC710-740-112100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE
402 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 500 PM EDT

* AT 400 PM EDT...THE PUBLIC REPORTED THUNDERSTORMS WITH VERY        
  HEAVY  RAINFALL NEAR DOWNTOWN NORFOLK...DRIFTING NORTHEAST
  NORTHEAST. DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF                
  RAINFALL HAS FALLEN ACROSS PORTIONS OF PORTSMOUTH AND              
NORFOLK  BETWEEN 3 AND 4 PM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...NORFOLK
  INTERNATIONAL AIRPORT AND NORVIEW.

** REPORTS OF STREET FLOODING OCCURRING IN NORFOLK. **

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:48 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 11, 3:48 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
348 PM EDT FRI AUG 11 2000

WATER VAPOR SHOWING UPPER TROUGH COMING INTO THE REGION FROM THE NW.
HAVENT SEEN AS MUCH CONVECTION AHEAD OF THIS FEATURE AS I THOUGHT
WOULD OCCUR BY NOW...WITH TSTMS MAINLY CONFINED TO THE COASTAL
AREAS. SFC OBS SHOWING CONVERGENCE BAND IN THAT AREA...AND THIS
APPEARS TO BE SFC FRONT...WITH DEWPTS IN THE MID 70S TO THE SE OF
THE FRONT...AND IN THE MID TO UPPER 60S NW OF THE FRONT.

SO FAR...ETA APPEARS TO BE VERIFYING BEST W/R TO MODEL PRECIP...AND
WILL FOLLOW THAT EARLY ON. ETA HAS FAIRLY LIMITED PRECIP OVER WRN
COUNTIES TONIGHT...BUT PRECIP BLOSSOMS OVER ERN COUNTIES AS UPPER
TROF ENCOUNTERS DEEPER MOISTURE (AS PER WATER VAPOR IMAGERY). ALL
MODELS CONTAIN PRETTY IMPRESSIVE UPPER LOW BY SATURDAY
EVENING...MORE OR LESS OVER CWA...WITH DEEPENING COASTAL LOW OFF THE
MID ATLC COAST. AVN IS STRONGEST WITH THIS COASTAL FEATURE...AND
FAVOR THE STRONGER SOLUTION GIVEN WARM OCEAN WATER THIS TIME OF
YEAR...AND SENSIBLE AND LATENT HEAT FLUX AVBL. THAT COULD MEAN
FAIRLY ROUGH SEAS...ESPECIALLY NRN COASTAL WATERS...AND MARINE
FCASTR EXPECTING SCA CONDITIONS THERE.

CONCERNING POPS...THINK SCT SHOULD WORK TONIGHT...WITH HIGHEST POPS
EAST...AGAIN AS SUGGESTED BY ETA. WILL SEE SCATTERED AFTERNOON
SHOWERS SAT AND SUN DUE TO DEGREE OF INSTABILITY. BEST SYNOPTIC LIFT
OFFSHORE FOR THE WEEKEND...BUT WRAP AROUND PRECIP TO LINGER OVER ERN
COUNTIES THROUGH THE WEEKEND.

FCSTID = 18
RIC   65  78  61  83 /  30  30  30  30
ORF   72  83  70  84 /  40  40  30  30
ECG   72  83  70  84 /  40  40  30  30
SBY   64  78  62  79 /  30  40  40  50
F/VX   69  80  64  83 /  30  30  30  30
AKQ   71  81  66  83 /  30  40  30  30
PHF   65  78  63  81 /  30  40  40  40
OXB   64  78  62  79 /  40  40  40  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:09 PM EDTFlash Flood WarningAKQCity of Richmond66 min
Aug 11, 7:24 PM EDTFlash Flood WarningAKQHenrico66 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.